Thunderstorm Wind, Worth
- When
- May 11, 9:00 AM EST
- Where
- Worth County, Oakfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.780, -83.980
Numerous trees were blown down in Oakfield.
Severe thunderstorms produced several reports of wind damage across portions of southwest Georgia during the morning of the 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Severe thunderstorms produced several reports of wind damage across portions of southwest Georgia during the morning of the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 11, 7:50 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 AM EDT SUN MAY 11 2008
...SEVERE WEATHER THREAT REMAINS ACROSS PORTIONS OF OUR AREA INTO
THIS AFTERNOON...
.SYNOPSIS...
SATELLITE/IR IMAGERY SHOWED THAT A LARGE AND STRONG MCS/DERECHO
RACING EWD AROUND 60 MPH WITH WELL ORGANIZED SQUALL AND IMPRESSIVE
REAR INFLOW NOTCH ACROSS NE GEORGIA CWA THIS MORNING GENERATING
SEVERAL SEVERE STORMS AND ISOLD TORNADOES. THE BEST CHANCE FOR
SEVERE WEATHER NEXT HOUR CONTINUES TO BE IN SOUTH GEORGIA NORTH OF A
LINE FROM ALBANY THROUGH TIFTON. SEVERE THREAT WILL END FROM W-E AS
DERECHO MOVES EAST OF CWA.
AT UPPER LEVELS...
VERY STRONG TROUGH/UPPER LOW CONTINUES TO PROPAGATE RAPIDLY EASTWARD
OVER ERN HALF OF CONUS. UPPER LOW OVER CNTRL IL WITH 90 KT H5 JET
AT BASE INTO OH/TENN VALLEYS THIS MORNING.
AT LOWER LEVELS...
DEEP 987 LOW OVER INDIANA WITH A STRONG COLD FRONT EXTENDING SWD
THRU WRN TENN...ERN MISS...CNTRL LA. WARM FRONT EXTENDS FROM TRIPLE
POINT NEAR NE MISS/NE ALA BORDER ESE TO SC/GA COAST IS BEGINNING TO
RETREAT NWD AHEAD OF COLD FRONT. COLD FRONT TO MOVE RAPIDLY ACROSS
LOCAL FROM AREA FROM W-E THIS AFTERNOON.
&&
.SHORT TERM...
(REST OF THIS MORNING INTO THIS AFTERNOON)
SEVERE WX THREAT REMAINS. A BLEND OF GFS/NAM SHOW VERY FAVORABLE
SHEAR/INSTABILITY ENVIRONMENT. MLCAPE AROUND 1000 J/KG...MUCAPE
AROUND 1600 J/KG...0-6 KM VERTICAL WIND SHEAR AROUND 50 KT...AND 0-1
KM VERTICAL WIND SHEAR NEAR 30 KT...WHERE THE SYNOPTIC SCALE Q-G
FORCING...DEEP LAYER MOISTURE...AND VERTICAL WIND SHEAR WILL BE A
LITTLE MORE FAVORABLE. SOME OF THE MOMENTUM FROM THE FAST WINDS
ALOFT MIXING DOWN TO THE SURFACE...SO LAKE WIND ADVISORY REMAINS.
THEN..MAY A FEW HOURS BREAK BEFORE FRONT APPROACHES AND PULSE TYPE
STORMS LIKELY TO BEGIN ACROSS WRN AND THEN ERN CWA. CONTINUED SEVERE
WX POTENTIAL REFLECTED IN 12Z TAE SOUNDING WHICH SHOWS CAPE NEAR
4000 J/KG...LI -10.5...1.47 INCH PWAT..FZ LEVEL NEAR 14K AND
WET-BULB LESS THAN 10K. JAX AND TBW SOUNDINGS ALSO SHOW LARGE CAPE
AND DEEP LYR SHEAR SO SEVERE WX THREAT EXISTS ESPECIALLY OVER FLA
ZONES THIS AFTERNOON AS FRONT APPROACHES. WITH MAIN SEVERE THREAT
ENDING OVER GA SHORTLY...UPDATED SPC DAY ONE OUTLOOK NOW HAS REMOVED
WRN MOST SE ALA FROM SLIGHT RISK AND KICKED MDT RISK TO
COASTLINE.
WITH FASTER APPROACH OF FRONT...APPEARS THAT NEARLY ALL THE RAIN
WILL END ACROSS OUR ERN AREA BY SUNSET THIS EVENING...IF NOT SOONER.
&&
.AVIATION...
WITH ABOVE GA CONVECTION...TEMPO GROUPS REMAIN FOR CONVECTIVE WIND
GUSTS ABOVE 35 KTS AND IFR VSBYS IN HEAVY RAIN. THE CONVECTION ENDS
FROM NW TO SE FROM LATE MORNING THROUGH LATE AFTERNOON. WINDS WILL
SHIFT TO THE W AND BECOME BREEZY WITH OCNL GUSTS TO 25 KTS DURING
THE DAY. CLOUDS WILL DECREASE DURING THE LATE AFTERNOON AND EARLY
EVENING, WITH WINDS SLOWLY DIMINISHING FROM W-E.
&&
.MARINE...
WINDS AND SEAS WILL INCREASE AHEAD AND THEN BEHIND COLD FRONT. WILL
DIVIDE CWF INTO WRN/ERN WATERS ALLOWING FOR MORE RAPID (AND SLIGHTLY
HIGHER) INCREASE IN WINDS AND SEAS OVER WRN WATERS. SMALL CRAFT
ADVISORY REMAINS IN EFFECT THROUGH TONIGHT...THEN DIMINISH MONDAY
MORNING AS THE PRESSURE GRADIENT WEAKENS.
&&
.FIRE WEATHER...
NO CONCERNS TODAY WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MUCH
DRIER AIR MASS OVERSPREADS THE REGION ON MONDAY. LONG DURATIONS OF
LOW RH ARE EXPECTED FOR ALL FL ZONES AND HAVE ISSUED A WATCH. RH
CRITERIA WILL BE MET FOR AL AND GA, HOWEVER WINDS BELOW 20 MPH AND
KBDI BELOW 500 WILL PRECLUDE RED FLAG CONCERNS THERE. INLAND FL
ZONES MAY SEE LONG DURATIONS OF LOW RH TUESDAY AFTERNOON.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY TIL 7 PM CDT THIS EVENING.
GA...LAKE WIND ADVISORY TIL 8 PM EDT THIS EVENING.
FL...LAKE WIND ADVISORY TIL 8 PM EDT /7 PM CDT/ THIS EVENING.
GM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT MONDAY
FOR THE FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS
FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL
OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON
BEACH OUT 20 NM...COASTAL WATERS FROM APALACHICOLA TO
DESTIN FL OUT 20 NM...WATERS FROM SUWANNEE RIVER TO
APALACHICOLA FL FROM 20 TO 60 NM...WATERS FROM APALACHICOLA
TO DESTIN FL FROM 20 TO 60 NM.
&&
AVIATION/FIRE WEATHER...GODSEY
PUBLIC MARINE...BLOCK
RADAR/WARNING COORDINATION...GOULD/LANIERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 435 AM EDT SUN MAY 11 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-120845- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 435 AM EDT SUN MAY 11 2008 /335 AM CDT SUN MAY 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. ...SEVERE WEATHER EXPECTED ACROSS PORTIONS OF THE AREA TODAY... ...WINDY CONDITIONS WILL POSE A HAZARD TO BOATERS ON AREA LAKES AND THE GULF COASTAL WATERS... ...THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES... .DAY ONE...TODAY AND TONIGHT... AN UNUSUALLY STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE RAPIDLY SOUTHEAST ACROSS THE REGION TODAY AND THIS EVENING. WINDY CONDITIONS AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRECEDE THIS FRONT. THE COMBINATION OF A WARM AND HUMID AIRMASS AND STRONG WINDS WILL HELP CREATE AN ENVIRONMENT THAT IS FAVORABLE FOR LONG LIVED ROTATING THUNDERSTORMS. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES. THE RAIN WILL END FROM NORTHWEST TO SOUTHEAST LATER TODAY AS DRIER AIR MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... FAIR WEATHER IS FORECAST THROUGH WEDNESDAY. RAIN CHANCES WILL INCREASE LATER IN THE WEEK AND INTO THE WEEKEND AS A FRONTAL SYSTEM DRAWS CLOSER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY DUE TO THE ENHANCED SEVERE WEATHER THREAT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 903 AM EDT SUN MAY 11 2008 GAZ130-111345- BEN HILL- 903 AM EDT SUN MAY 11 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA... * UNTIL 945 AM EDT AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF FITZGERALD...MOVING EAST AT 50 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 17-GOULD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 914 AM EDT SUN MAY 11 2008 GAZ131-111400- IRWIN- 914 AM EDT SUN MAY 11 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR IRWIN COUNTY IN SOUTH CENTRAL GEORGIA... * UNTIL 1000 AM EDT AT 912 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ASHBURN...MOVING EAST AT 50 MPH. THIS STORM WILL BE NEAR... MYSTIC BY 930 AM EDT. 5 MILES NORTH OF OCILLA BY 935 AM EDT. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 38-GODSEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
941 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG OAKFIELD 31.78N 83.97W
05/11/2008 WORTH GA EMERGENCY MNGR
TREES DOWN.
0900 AM TSTM WND DMG SYLVESTER 31.53N 83.84W
05/11/2008 WORTH GA EMERGENCY MNGR
POWERLINES DOWN.
&&
RJLThe Robins AFB radar (KJGX), 116 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Numerous trees were blown down in Oakfield.
Several power lines were down in Sylvester.
Several power lines were down in Ashburn.
A few trees were blown down on State Highway 32.
A funnel cloud was sighted in Mystic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98889, 98890, 98887, 98886, 98888.